Isotretinoin is a very effective therapy for severe and persistent acne. It is not recommended for pilots, because of the possibility of mood changes and depression, and the association with photophobia and night blindness (nyctalopia) while on treatment. Additionally, dark adaptation may be affected permanently in some individuals. Animal models show that the effects of Isotretinoin on retinal function reverse rapidly within several days after cessation of high dose treatment.
Medical certification (Class 1, 2 and 3) is not possible whilst taking Isotretinoin.
- existing certificate holders: shall be made unfit until off treatment for 2 weeks or more followed by a fit assessment by the AME – see below.
- initial applicants: defer initial medical until has been off treatment for 2 weeks or more followed by a fit assessment by the AME – see below.
For all those with a history of Isotretinoin use, a detailed history must be taken to include questions about low mood and night vision e.g. night driving.
In the last two weeks…
- Do you have difficulty adapting from brightly lit rooms to dark places?
- Do you suffer eye-strain at sudden bright lights?
- Do you have any difficulty seeing the stars on a clear night?
- Do you have stress, anxiety or fear of driving in the evening or at night?
- Do you have difficulty seeing colours at night?
Psychological questions recommended by the British Association of Dermatologists include:
For most of the last 2 weeks….
- Have you been feeling unusually sad or fed up?
- Have you lost interest in things that used to interest you, or gave you pleasure?
More extensive screening using a validated questionnaire may be helpful. The Beck questionnaire, the Baer HANDS questionnaire, or the 6 question screening tool advocated in a BMJ review may be useful.
If there are any concerns about night vision, then further assessment will be necessary prior to making a certificatory decision. This should involve appropriate examination, such as electrophysiological testing and dark adaptometry, to determine whether there is any detrimental impact on night vision. If the pilot is found to have a demonstrable nyctalopia, a medical flight or simulator test may be required, depending on the degree of severity. For pilots with demonstrated nyctalopia enough to cause concerns for night flying, a VCL limitation will be required.